A newly published case study shows how important it is for doctors to be careful when giving pain medicine to patients with mesothelioma.
Malignant pleural mesothelioma (MPM) is an aggressive cancer that grows in the lining of the lungs. It is caused by exposure to asbestos. MPM is also the most common form of mesothelioma. It accounts for over 90,000 deaths per year around the world.
Mesothelioma Diagnosis and Symptoms
It takes a very long time to diagnose mesothelioma. Usually, it takes almost 40 years after asbestos exposure to reach a diagnosis. Prognosis is poor with an average survival of 8 to 14 months from diagnosis. The 5-year survival rate is currently 10%.
The symptoms of MPM can include shortness of breath due to fluid around the lung, chest pain, cough, and fatigue.
The standard treatments for malignant pleural mesothelioma (MPM) are chemotherapy, radiation, and surgery. While these treatments can help to improve a patient’s health, they can also cause pain and discomfort.
Since MPM itself and the necessary treatments can cause so much pain for patients, pain medicine is an important part of any treatment plan. Proper pain treatment can improve a person’s quality of life during a difficult diagnosis. One common drug for pain is morphine, but it can be dangerous if people are given too much.
Treating Mesothelioma Pain
In this case, a patient with malignant pleural mesothelioma had a lot of tumors in their abdomen and problems with their liver and kidneys. They were given morphine and a sedative called benzodiazepine to help with the pain. But their doctor ended up giving too much morphine and the patient became unresponsive.
Luckily, doctors were able to stabilize the patient and ultimately send him home.
Morphine is widely used in hospitals to treat pain, especially for cancer patients. This case study is an important reminder that doctors and patients need to be careful with pain medications, even with common ones like morphine.
MPM patients who are given morphine should be closely monitored by doctors to avoid overdoses.
Zhao C, Bai J, Jia S, et al. Morphine poisoning in a patient with malignant peritoneal mesothelioma: A case report. Exp Ther Med. 2023;25(5):197. Published 2023 Mar 17. doi:10.3892/etm.2023.11896. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC10119626/